Alert archive / Pennsylvania / Flash Flood Warnings in 2005
Flash Flood Warning 35, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 8, 2005, 10:05 AM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2005, 10:05 AM EDT (14:05 UTC)
- Expired
- Aug 8, 2005, 1:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 907 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 081409
FFWPBZ
PAC129-081700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1005 AM EDT MON AUG 8 2005
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTMORELAND COUNTY IN PENNSYLVANIA
* UNTIL 100 PM EDT
* AT 1001 AM EDT...VERY HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS
CONTINUED TO FALL OVER PORTIONS OF EASTERN WESTMORELAND COUNTY. OVER
THE PAST 3 HOURS 2 TO 3 INCHES OF RAIN HAS FALLEN WHICH WILL CAUSE
SMALL STREAMS TO LEAVE THEIR BANKS AND LOW LYING AND POOR DRAINAGE
AREAS TO FLOOD. SOME OF THE STREAMS WHICH HAVE RECEIVED THE HEAVIEST
RAIN INCLUDE...TUBMILL CREEK...HENDRICKS CREEK...HYPOCRITE CREEK...
SNYDERS RUN AND FREEMAN RUN.
* SOME LOCATIONS THAT WILL RECEIVE HEAVY RAIN WITH POSSIBLE FLASH
FLOODING IN LOW LYING AREAS...
LAUGHLINTOWN...
HOSTETTER...
BAGGALEY...
LIGONIER...
LATROBE...
NEW FLORENCE...
<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4014 7921 4019 7946 4044 7938 4045 7936
4045 7931 4041 7926 4042 7923 4040 7921
4040 7913 4038 7914 4036 7912 4039 7904
4039 7899
$$1 follow-up statement
000
WGUS71 KPBZ 081439
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1036 AM EDT MON AUG 8 2005
PAC129-081700-
WESTMORELAND PA-
1036 AM EDT MON AUG 8 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR
WESTMORELAND COUNTY...
AT 1031 AM EDT...AN AREA OF SLOW MOVING THUNDERSTORMS IS WEAKENING
OVER PORTIONS OF NORTHEAST WESTMORELAND COUNTY. THE HEAVIEST RAIN
HAS DISSIPATED...HOWEVER WITH 2 TO 3 INCHES OF RAIN THAT HAS FALLEN
THIS MORNING RUNOFF WILL CONTINUE INTO THE AFTERNOON. THIS
ADDITIONAL RUNOFF AND CONTINUED RISK FOR MORE RAINFALL WILL WORSEN
THE FLOODING PROBLEM ALONG SMALL STREAMS AND LOW LYING AND POOR
DRAINAGE AREAS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
FAIRFIELD...ROBINDALE...NEW FLORENCE AND RACHELWOOD.
ADDITIONAL RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED
AREA.
LAT...LON 4016 7919 4029 7932 4044 7930 4043 7931
4045 7931 4041 7926 4042 7923 4040 7921
4040 7913 4038 7914 4036 7912 4039 7904
4039 7899
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 4:40 AM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 8, 4:40 AM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 440 AM EDT MON AUG 8 2005 .SHORT TERM (REST OF TODAY)... UPDATE ISSUED FOR MORE RAPID DEVELOPMENT OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THAT HAVE DEVELOPED WITH THE ADVANCE OF SHRTWV UP THE APPALACH. && .PREVIOUS DISCUSSION... (ISSUED 245 AM EDT MON AUG 8 2005) SHORT TERM (TODAY THROUGH WEDNESDAY)... OVRALL SITUATION OF ISOLD NGTTIME -SHRA AND SCT AFTN TSRA LKS TO PERSIST THRU TUE WITH DP GRADIENT MEANDERING ACRS THE CWA...BUT WITH STRONGER PRESENCE OVR THE SRN HALF. THIS FEATURE STRETCHING BTN ERN ATLANTIC HIGH AND SERN CONUS LOW UNDR MID/UPR TROF OVR THE OH AND TN VALLEYS. DYNAMICS PROGGED TO IMPROVE BY WED WITH DPR SYS XG CAN TO THE S OF JAMES BAY. PREFRONTAL TROF WITH THIS SYS EXPECTED TO BE OVR THE WRN ZONES BY WED EVE WITH STRNGER WIND FIELD AND IMPROVED LAPSE RATES. HENCE...CHC TSRA NMBRS WERE MAINTAINED INTO THE NGT WITH CURRENT TIMING OF THE FRONT FOR THU. LONG TERM (THURSDAY THROUGH SUNDAY)... GFS MDL DRIVING THE AFORE MENTIONED FRONT THRU THE CWA ON THU...BUT CONFIDENCE IN PENETRATION...PLACEMENT...AND TIMING ARE MINIMAL FOR THIS ISSUANCE. HAVE TRENDED CHC POPS FOR A FRONTAL PASSAGE OR POTENTIAL HANGUP ON THU...BUT OVRALL ADJUSTMENTS TO LONG TERM PDS WERE COSMETIC. AVIATION... CONDITIONS WILL PRIMARILY BE VFR WITH SCATTERED TO BROKEN MID AND HIGH CLOUDS. INCREASED LOW LEVEL MOISTURE WILL PROVIDE AREAS OF MVFR AND IFR VISIBILITIES AROUND SUNRISE. ISOLATED IFR TO LIFR CEILINGS ARE POSSIBLE. THE AFTERNOON WILL BECOME SOMEWHAT UNSTABLE SO ISOLATED THUNDERSTORMS WILL POP UP. THESE STORMS WILL GIVE LOCALIZED MVFR CONDITIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 8, 5:12 AM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 512 AM EDT MON AUG 8 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-090911- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 512 AM EDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 8, 9:18 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
918 AM EDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM FLASH FLOOD MCMURRAY 40.28N 80.09W
08/08/2005 WASHINGTON PA EMERGENCY MNGR
WIDESPREAD FLOODING REPORTED THROUGHOUT THE PETERS
TOWNSHIP AREA.
&&
LHENDRICKSLocal storm report, Aug 8, 9:55 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
955 AM EDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD KITTANNING 40.83N 79.52W
08/08/2005 ARMSTRONG PA FIRE DEPT/RESCUE
AT LEAST ONE CAR STUCK IN FLOOD ON RTE 85. ANIMAL SHELTER
FLOODED. SEVERAL BASEMENTS FLOODED ALONG COWANSHANNOCK
CREEK AFTER 2.2 INCHES OF RAIN IN 2 HRS.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:11 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 35 min |
| Aug 8, 7:30 AM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| Aug 8, 7:34 AM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Aug 8, 10:21 AM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.